Alert archive / Arizona / Dust Storm Warnings in 2021
Dust Storm Warning 22, NWS Phoenix, AZ
NWS Phoenix, AZ issued this dust storm warning at Aug 11, 2021, 6:07 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2021, 6:07 PM MST (01:07 UTC)
- Expired
- Aug 11, 2021, 7:00 PM MST
- In force
- 53 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 44 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1157 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1687 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
826
WWUS55 KPSR 120107
DSWPSR
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Phoenix AZ
607 PM MST Wed Aug 11 2021
AZC013-021-120200-
/O.NEW.KPSR.DS.W.0022.210812T0107Z-210812T0200Z/
Maricopa AZ-Pinal AZ-
607 PM MST Wed Aug 11 2021
The National Weather Service in Phoenix has issued a
* Dust Storm Warning for...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until 700 PM MST.
* At 605 PM MST, a wall of dust was along a line extending from 7
miles southeast of Phoenix International Raceway to 7 miles south
of South Mountain Park to Olberg to 12 miles northwest of Chui-Chu
to 17 miles southeast of Freeman, moving east at 25 mph.
HAZARD...Less than a quarter mile visibility with strong wind in
excess of 50 mph.
SOURCE...Doppler radar.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
AZ Interstate 10 between mile markers 160 and 204.
AZ Interstate 8 between mile markers 162 and 178.
AZ Route 87 between mile markers 124 and 167.
Locations impacted include...
Chandler, Gilbert, Casa Grande, Florence, Coolidge, Sun Lakes, City
of Maricopa, Queen Creek, Arizona City, San Tan Valley and Bapchule.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, park, turn off your lights and
keep your foot off the brake.
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
&&
LAT...LON 3276 11174 3276 11177 3280 11178 3277 11193
3331 11220 3335 11147 3297 11134 3290 11145
3273 11167 3273 11174
TIME...MOT...LOC 0105Z 261DEG 22KT 3330 11221 3322 11204 3309 11185
3287 11196 3271 11204
$$
AJWhat forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Aug 11, 6:00 PM MST, 7 minutes earlier.
Area forecast discussion, Aug 11, 6:00 PM MST, 7 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 600 PM MST Wed Aug 11 2021 .UPDATE...Updated Aviation discussion. && .SYNOPSIS... Upper level disturbances will produce favorable conditions for showers and isolated thunderstorms across the region most days. Thunderstorms are favored to move through areas west of Phoenix later today. Primary threats with any storms remains strong winds blowing dust, and flash flooding the primary threats. Rain chances decrease towards the end of the workweek, although do not completely diminish, and then increase again for this weekend. Persistent humid conditions and periods of cloudy skies will help keep afternoon temperatures near or slightly below normal most days. && .DISCUSSION... A weak upper low continues to meander around central AZ and helped drive another round of morning convection in the Phoenix area. The circulation has since lifted just northeast of the CWA this afternoon, but there are lingering impacts from the rain that fell. Particularly, significant runoff has collected into streams like Sycamore creek, with flow into the Verde river, and Tonto creek. A Flood Warning is in effect for these areas for the next few hours. Scattered convection has flared up in a few areas this afternoon, including southeast AZ, the high terrain north of Phoenix, and a cluster of storms in southern Yuma county. There is also isolated convection in western Maricopa county. The strongest storms have been in southern Yuma county where where MLCAPE is analyzed around 2000-2500 J/kg and PWATs are around 2 inches. Shear is pretty much non-existent in the this area and across much of the region, resulting in slow-moving ordinary pulse storms. Storms in Yuma county have been aided by colliding outflows. Strong winds, blowing dust, and torrential rain have been observed and will remain the primary concern through the rest of the afternoon. The central and west Valley as well as portions of western Maricopa have missed out on storm activity the past few days and it is no surprise that's is where some of the isolated convection has been flaring up. It is evident in the CU field that these areas are less stable than area that saw the rain this morning. The environment still seems conditional, but a strong enough outflow, outflow collisions, and/or cell mergers may be sufficient to fully realize the available CAPE and moisture in these areas. With the high moisture content, any storm will be capable of 1-2"/hr rain rates, and locally higher for brief periods, which could lead to localized flash flooding. Strong gusty winds may also generate blowing dust, in addition to lightning. The overall severe threat is fairly low, but with a cell merger or outflow collision, it cannot be completely ruled out. CAMs are indecisive on whether additional convection will be possible overnight and/or Thursday morning, but with the upper low still in close proximity and moisture levels still elevated, it cannot be ruled out, especially in areas that miss out on convection this afternoon/evening. && .PREVIOUS DISCUSSION... As the influence of the aforementioned low wanes Thursday, afternoon storms are favored to develop over the more traditional areas, such as the Mogollon Rim, with the possibility for activity to move off the higher terrain. Confidence for a completely dry day or two in the CWA is low, but Friday seems poised to be the quietest period of the forecast, as a H5 ridge strengthens over the Southwest late this week. A moist atmosphere and embedded upper level waves and disturbances within the synoptic circulation will keep storm chances in the forecast with PoPs somewhere in the 15-50% most days through at least Tuesday. Temperatures are forecast to remain 2-5 degrees below seasonal normal across south- central AZ while warming a bit more into the 105-110 degree range along the Colorado River and southeastern California. && .AVIATION...Updated at 0054Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: A low pressure system will continue to meander across central Arizona through Thursday, promoting favorable conditions for additional showers and thunderstorm activity this evening. Numerous outflow boundaries are evident on the TDWR and will continue to interact this evening, resulting in scattered convection across the Valley. After 03z, uncertainty increases considerably. Any storm that develops will be capable of producing occasional lightning, brief, heavy rain, winds up to 45 kt and ceilings as low as 6k ft. Southeast California/Southwest Arizona including KIPL and KBLH: Isolated thunderstorms will remain a possibility overnight, particularly at KBLH. Any storms that develop will be capable of producing occasional lightning, brief, heavy rain, and winds up to 45 kt. Probabilities are generally around 20 percent tonight lowering to 10 percent Thursday. && .FIRE WEATHER... Friday through Tuesday: Shower and storm activity may be a little more quiet on Friday but conditions will remain favorable for activity most days. Any storms or showers that develop will likely produce heavy rain that could lead to flash flooding. RH values also remain elevated with periodic influxes of moisture and below normal temperatures in most places. Min RH will fall into the 25-35% range most days while overnight recoveries 50+ percent for most areas. Winds will favor typical diurnal/terrain influences most days. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Benedict PREVIOUS DISCUSSION...12 AVIATION...Hirsch FIRE WEATHER...12
In the hours before
Special weather statement, Aug 11, 3:11 PM MST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
311 PM MST Wed Aug 11 2021
AZZ532-536-CAZ565-569-112315-
Gila River Valley AZ-Yuma AZ-Imperial County Southeast CA-
Palo Verde Valley CA-
311 PM MST Wed Aug 11 2021
...Strong thunderstorms will impact portions of
southwest Yuma and far southeastern Imperial Counties through 415 PM
MST/415 PM PDT...
At 308 PM MST/308 PM PDT/, Doppler radar was tracking multiple
storms over southwest Yuma County that were nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph. Dense blowing dust and sand.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Dangerous driving conditions.
Locations impacted include...
Yuma, Somerton, Martinez Lake, Fortuna Foothills, San Luis,
Andrade, Winterhaven and Araby.
This includes the following highways...
AZ Interstate 8 between mile markers 1 and 15.
CA Interstate 8 between mile markers 87 and 96.
AZ Route 95 between mile markers 29 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3249 11479 3251 11482 3255 11479 3256 11481
3262 11481 3266 11475 3272 11472 3272 11480
3299 11468 3298 11432 3265 11439 3242 11458
TIME...MOT...LOC 2208Z 227DEG 2KT 3265 11465
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
AJSpecial weather statement, Aug 11, 3:29 PM MST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
329 PM MST Wed Aug 11 2021
AZZ540-553-559-112315-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Northwest Pinal County AZ-
329 PM MST Wed Aug 11 2021
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 415 PM MST...
At 328 PM MST, Doppler radar was tracking a strong thunderstorm over
Estrella Mountain Park, or near Avondale. This storm was nearly
stationary.
HAZARD...Wind gusts up to 50 mph. Localized heavy rain and blowing
dust.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hazardous driving conditions.
Locations impacted include...
Avondale, Goodyear, Tolleson, Phoenix International Raceway, Estrella
Mountain Park and Komatke.
This includes AZ Interstate 10 near mile marker 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3321 11214 3322 11237 3339 11242 3347 11221
3346 11220
TIME...MOT...LOC 2228Z 258DEG 2KT 3332 11231
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AJSpecial weather statement, Aug 11, 3:34 PM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
334 PM MST Wed Aug 11 2021
AZZ541-542-545-112330-
New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ-
334 PM MST Wed Aug 11 2021
...A strong thunderstorm will impact portions of Maricopa County
through 430 PM MST...
At 334 PM MST, Doppler radar was tracking a strong thunderstorm near
Cave Creek, or 8 miles southeast of New River, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Scottsdale, New River, Cave Creek, Carefree, Desert Mountain and
Anthem.
This includes the following highways...
AZ Interstate 17 between mile markers 217 and 233.
AZ Route 74 near mile marker 30.
AZ Route 303 near mile marker 139.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3369 11213 3393 11218 3400 11191 3372 11178
TIME...MOT...LOC 2234Z 262DEG 8KT 3382 11204
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AJLocal storm report, Aug 11, 3:43 PM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
343 PM MST WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM FLASH FLOOD 2 WSW MIAMI 33.38N 110.91W
08/11/2021 GILA AZ DEPT OF HIGHWAYS
***DELAYED REPORT*** U.S. HIGHWAY 60 CLOSED
FROM STATE ROUTE 177 (MILEPOST 226) TO SOUTH
ROBERDS DRIVE (MILEPOST 243) DUE TO WATER
OVER ROADWAY AND EROSION CAUSING DAMAGE TO
GUARDRAIL AND RIGHT LANE OF THE HIGHWAY
ALONG BLOODY TANKS WASH (NEAR MILEPOST 242).
&&
LJHSpecial weather statement, Aug 11, 5:14 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
514 PM MST Wed Aug 11 2021
AZZ538>540-554-559-120100-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Tonopah Desert AZ-Gila Bend AZ-West Pinal County AZ-
514 PM MST Wed Aug 11 2021
...Strong thunderstorms will impact portions of Maricopa and Pinal
Counties through 600 PM MST...
At 512 PM MST, Doppler radar was tracking multiple strong
thunderstorms over southwest Maricopa County.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail. Areas of
blowing dust.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Dangerous driving conditions.
Locations impacted include...
South Goodyear, Buckeye, Gila Bend, Mobile and Rainbow Valley.
This includes the following highways...
AZ Interstate 8 between mile markers 112 and 150.
AZ Route 238 between mile markers 1 and 34.
AZ Route 85 between mile markers 1 and 3, and between mile markers
119 and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3301 11291 3336 11302 3326 11224 3283 11216
3278 11257
TIME...MOT...LOC 0012Z 255DEG 12KT 3303 11250
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
AJSpecial weather statement, Aug 11, 5:49 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
549 PM MST Wed Aug 11 2021
AZZ541-543-544-546-548-549-120130-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Cave Creek/New River AZ-East Valley AZ-Central Phoenix AZ-
North Phoenix/Glendale AZ-
549 PM MST Wed Aug 11 2021
...A strong thunderstorm will impact portions of Maricopa County
through 630 PM MST...
At 547 PM MST, Doppler radar was tracking a strong thunderstorm near
Salt River Indian Community, or near Paradise Valley, moving east at
10 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Dangerous driving conditions.
Locations impacted include...
Scottdale, East Phoenix, north Mesa, Tempe, Fountain Hills, Paradise
Valley and Salt River Indian Community.
This includes the following highways...
AZ Route 87 between mile markers 175 and 188.
AZ Route 202 between mile markers 3 and 5, and between mile markers
11 and 22.
AZ Route 101 between mile markers 38 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3344 11200 3361 11200 3366 11173 3343 11169
TIME...MOT...LOC 0047Z 265DEG 10KT 3353 11186
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
AJThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 5:03 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 42 min |
| Aug 11, 5:14 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 11, 5:14 PM MST | Special Weather Statement | PSR | Maricopa | 46 min |
| Aug 11, 5:30 PM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Aug 11, 5:30 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 45 min |
| Aug 11, 5:39 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 11, 5:49 PM MST | Special Weather Statement | PSR | 41 min | |
| Aug 11, 5:57 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Aug 11, 6:12 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 48 min |
| Aug 11, 6:19 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 41 min |
| Aug 11, 6:20 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 11, 6:40 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 11, 7:02 PM MST | Special Weather Statement | PSR | 58 min | |
| Aug 11, 7:11 PM MST | Special Weather Statement | PSR | 64 min | |
| Aug 11, 7:26 PM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Aug 11, 7:53 PM MST | Special Weather Statement | PSR | La Paz | 37 min |
| Aug 12, 2:00 AM MST | Special Weather Statement | PSR | 45 min | |
| Aug 12, 2:42 AM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Aug 12, 2:45 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 12, 3:34 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 12, 4:16 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 12, 4:33 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 12, 5:17 AM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Aug 12, 6:04 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 12, 6:21 AM MST | Areal Flood Advisory | PSR | Maricopa | 46 min |
| Aug 12, 7:00 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 12, 10:09 AM MST | Areal Flood Warning | PSR | Gila | 8 hr |
| Aug 12, 10:46 AM MST | Areal Flood Warning | PSR | Maricopa | 15 hr |
| Aug 12, 1:30 PM MST | Flash Flood Watch | PSR | Gila, Maricopa, Pinal | 5 days |
| Aug 12, 2:11 PM MST | Special Weather Statement | PSR | La Paz | 34 min |
| Aug 12, 2:30 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 12, 2:45 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 12, 2:54 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 4 hr |
| Aug 12, 3:11 PM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Aug 12, 3:34 PM MST | Special Weather Statement | PSR | 41 min | |
| Aug 12, 4:14 PM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 3 hr |
Nearby
Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.